Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 16, 2019, 1:30 PM MST for 4 counties in Wyoming. It took effect at Jan 16, 2019, 6:00 PM MST. It was in force for 12 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 2019, 1:30 PM MST (20:30 UTC)
- In effect from
- Jan 16, 2019, 6:00 PM MST
- Expired
- Jan 17, 2019, 6:25 AM MST
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 8:05 PM MST | NON-TSTM WND GST 63 | 7 Ese Arlington, WY | WYDOT MESONET STATION WY24, 7 ESE ARLINGTON - COOPER COVE - CPC. |
| Jan 16, 10:25 PM MST | NON-TSTM WND GST 62 | 3 Ne Pumpkin Vine, WY | UPR MESONET STATION UR351, 5 E TIE SIDING - DALE WS. |
| Jan 16, 10:30 PM MST | NON-TSTM WND GST 61 | 2 W Buford, WY | WYDOT MESONET STATION LONE TREE ALONG I-80. |
| Jan 16, 10:45 PM MST | NON-TSTM WND GST 62 | 2 Wnw Buford, WY | UPR MESONET STATION UP203, 2 W BUFORD - BUFORW. |
| Jan 16, 11:15 PM MST | NON-TSTM WND GST 58 | 7 Ne Buford, WY | WYDOT MESONET STATION WILDCAT TRAIL ALONG WY 210. |
| Jan 17, 6:00 AM MST | SNOW 1.5 | 6 Ene Shirley Basin, WY | CO-OP OBSERVER STATION SHRW4, SHIRLEY BASIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WWUS75 KCYS 162030 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 130 PM MST Wed Jan 16 2019 ...STRONG WINDS WILL AFFECT THE WIND PRONE AREAS OF SOUTHEAST WYOMING THIS EVENING THROUGH THURSDAY MORNING... WYZ106-110-116-117-171200- /O.UPG.KCYS.HW.A.0004.190117T0100Z-190117T1900Z/ /O.NEW.KCYS.HW.W.0005.190117T0100Z-190117T1600Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 130 PM MST Wed Jan 16 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST THURSDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 6 PM this evening to 9 AM MST Thursday. The High Wind Watch is no longer in effect. * TIMING...6 PM MST Wednesday until Noon MST Thursday. * WINDS...Sustained west to southwest 35 to 45 MPH with gusts of 60 to 65 MPH. * IMPACTS...Mainly to transportation. Strong crosswinds will result in an elevated blowover risk for lightweight and high profile vehicles including campers and trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
179 WWUS75 KCYS 170550 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1050 PM MST Wed Jan 16 2019 ...AREAS OF DENSE FREEZING FOG AFFECTING PORTIONS OF THE NORTHERN NEBRASKA PANHANDLE THROUGH THURSDAY MORNING... ...STRONG WINDS WILL AFFECT THE WIND PRONE AREAS OF SOUTHEAST WYOMING OVERNIGHT THROUGH THURSDAY MORNING... WYZ106-110-116-117-171600- /O.CON.KCYS.HW.W.0005.000000T0000Z-190117T1600Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1050 PM MST Wed Jan 16 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY... * TIMING...Until Noon MST Thursday. * WINDS...West to southwest 35 to 45 MPH with gusts of 60 to 65 MPH. * IMPACTS...Mainly to transportation. Strong crosswinds will result in an elevated blowover risk for lightweight and high profile vehicles including campers and trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ002-003-171700- /O.NEW.KCYS.ZF.Y.0001.190117T0550Z-190117T1700Z/ Dawes-Box Butte- Including the cities of Chadron, Chadron St Park, and Alliance 1050 PM MST Wed Jan 16 2019 ...FREEZING FOG ADVISORY IN EFFECT UNTIL 10 AM MST THURSDAY... The National Weather Service in Cheyenne has issued a Freezing Fog Advisory, which is in effect until 10 AM MST Thursday. * TIMING...Now until 10 AM MST Thursday. * VISIBILITY...One quarter of a mile or less at times. * IMPACTS...Hazardous travel due to very low visibilities and slick spots on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. Also...be alert for frost on bridge decks causing slippery roads. && $$ CLH
653 WWUS75 KCYS 171325 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 625 AM MST Thu Jan 17 2019 WYZ106-110-116-117-171430- /O.CAN.KCYS.HW.W.0005.000000T0000Z-190117T1600Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 625 AM MST Thu Jan 17 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. West to southwest winds of 30 to 40 MPH with occasional gusts 50 to 55 MPH will remain possible this morning. However, gusts in excess of 60 MPH no longer appear likely. Nonetheless, those driving light weight and high profile vehicles should continue to exercise caution. $$ NEZ002-003-171430- /O.CAN.KCYS.ZF.Y.0001.000000T0000Z-190117T1700Z/ Dawes-Box Butte- Including the cities of Chadron, Chadron St Park, and Alliance 625 AM MST Thu Jan 17 2019 ...FREEZING FOG ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Freezing Fog Advisory. Dense freezing fog has dissipated over the Advisory area. $$ CLH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:38 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jan 16, 10:38 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 AM MST Wed Jan 16 2019
.UPDATE...
Issued at 1038 AM MST Wed Jan 16 2019
Please see latest 18Z Aviation Discussion
&&
.SHORT TERM...(Today - Friday)
Issued at 400 AM MST Wed Jan 16 2019
Snow is increasing in coverage/intensity west of the Laramie Range
early this morning, as substantial mid-level height falls continue
to spread across the Central Rockies. Dynamic & orographic support
should remain favorable for persistent light to moderate snow fall
over the higher terrain through Thursday AM, with the Sierra Madre
range likely favored in a SW flow regime. Inherited Winter Weather
Advisories are in excellent shape w/ the potential for 6-12 inches
of additional snow in the mountains. Adjacent valleys could see an
inch or so. A substantial low & mid level cloud shield has settled
in across a large part of the area, and is unlikely to exit by the
warmest part of the day. We have lowered daytime high temperatures
considerably with this in mind.
Strong winds are possible across the wind prone areas of southeast
Wyoming this evening & overnight, likely continuing into early Thu
morning. H85/H7 CAG-CPR gradients are projected to increase by the
late afternoon hours, but remain fairly modest at the peak between
50-60 meters. Nonetheless, the GFS & NAM are in agreement w/ 45-55
knot 700-800 mb flow spreading across southeast Wyoming during the
evening & overnight hours in association with a passing short wave
disturbance. Low-level lapse rates could remain favorable for good
mixing overnight w/ warmer surface temperatures due to ample cloud
cover, and strong downward omega signals suggest subsidence aiding
in momentum transfer. X-sectional GFS data suggests a well defined
stable layer aloft which could enhance trapping potential. This is
just one more factor in addition to an already favorable 2 to 4 mb
pressure gradient along the Laramie Range for VDW/BRX. If there is
any uncertainty, it is with regard to lapse rates and whether gust
potential will be realized at the surface. Confidence is not quite
high enough to go w/ a High Wind Warning right now, but we did opt
for a High Wind Watch for all southeast WY wind corridors from 6PM
this evening until 12PM Thursday.
A fast-moving short wave and associated cold front is still likely
to sweep across the region Thursday night & Friday, supporting the
potential for light snow showers across a large part of the region
with additional mountain accumulations likely. It is possible that
additional Winter Weather Advisories may be necessary, or at least
extensions to current products. However, overall impacts should be
on the low side due to the progressive nature of the system.
.LONG TERM...(Friday Night - Tuesday)
Issued at 400 AM MST Wed Jan 16 2019
An active pattern is in store for the extended as a series of
systems move quickly across the region. As the previously mentioned
trough drops towards the south and east and out of the region, a
mostly dry northwest flow aloft will effect the region ahead of a
passing shortwave ridge. Temperatures will trend upwards; Sunday
will be the warmest day of the period as the shortwave ridge axis
moves across the area.
A quick moving, deep trough drops out of the northwest and through
the region first thing next week, with all models in-line with this
pattern. Conditions become windy, especially along the region's wind-
prone corridors, as precipitation spreads across the region from the
northwest to southeast. Snow and blowing snow are forecast with
moderate amounts of QPF possible with this system. Dry, northwest
flow again effects the region ahead of the next quick moving system
scheduled to drop in from the north as soon as Wednesday. Windy
conditions will be expected yet again.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1038 AM MST Wed Jan 16 2019
Improvement has been seen across KRWL with visibility and ceilings
on the rise as snow is expected to taper off as it moves eastward.
Kept vicinity showers around KLAR for a few more hours as this
overall system departs. Cloud deck will remain fairly socked in
for all terminal sites but should see most remain in VFR albeit
some MVFR could persist but low confidence in that occurring.
Focus on the extend will be for strong winds across KLAR, KCYS,
KSNY, and potentially KBFF for the evening and overnight period of
TAFs. Introduced LLWS for KCYS, KLAR, and KSNY as higher
confidence in strong winds aloft to develop later today for these
sites but could see next TAF iteration include KBFF if model
trends continue to increase the potential.
&&
.FIRE WEATHER...
Issued at 301 AM MST Wed Jan 16 2019
No fire weather concerns. Windy conditions will exist from time to
time over some districts. However, RH values will remain well out-
side of critical thresholds with cooler temperatures. Snow chances
will also exist from time to time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MST Thursday for WYZ112.
High Wind Watch from 6 PM MST this evening through Thursday
morning for WYZ106-110-116-117.
NE...None.
&&
UPDATE...WM
SHORT TERM...CLH
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 16, 8:02 AM MST, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 802 AM MST Wed Jan 16 2019 WYZ106-110-116-117-171515- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 802 AM MST Wed Jan 16 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT West to southwest winds will intensify this evening and remain strong through Thursday morning. Gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Winds will diminish Thursday afternoon. A couple of low pressure systems will bring colder temperatures, strong winds and periods of snow this weekend into early next week. .Spotter information statement... Spotter activation will not be required. WYZ112-171515- Sierra Madre Range- 802 AM MST Wed Jan 16 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Snow will develop this morning and increase in intensity tonight. Total snow accumulations of 6 to 12 inches with locally higher amounts are possible above 9000 feet. Winds will be gusting as high as 40 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Periods of snow will continue through Friday with another 6 to 9 inches possible. A couple of low pressure systems will bring colder temperatures, strong winds and periods of snow this weekend into early next week. .Spotter information statement... Spotter activation will not be required. WYZ101>105-107>109-111-113>115-118-119-171515- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 802 AM MST Wed Jan 16 2019 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of light rain and snow will develop this morning and continue tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A couple of low pressure systems will bring colder temperatures, strong winds and periods of snow this weekend into early next week. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-171515- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 802 AM MST Wed Jan 16 2019 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A couple of low pressure systems will bring colder temperatures, strong winds and periods of snow this weekend into early next week. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, Jan 16, 10:00 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 NNW RAWLINS 41.80N 107.24W
01/16/2019 M2.1 INCH CARBON WY CO-OP OBSERVER
CO-OP OBSERVER STATION RLSW4, RAWLINS 1N.
0700 AM SNOW 1 ESE RIVERSIDE 41.21N 106.77W
01/16/2019 M0.7 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-24, RIVERSIDE.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 2:35 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 11 hr |
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.